General Discussions

Carfilzomib Associated With Higher Rates of Cardiac Toxicity

By Brielle Urciuoli
Carfilzomib, commonly used to treat patients with multiple myeloma, may lead to an increased risk of cardiovascular events such as heart attacks, according to recent research conducted at the Abramson Cancer Center of the University of Pennsylvania.

The researchers reviewed 24 studies to collect data on more than 2500 patients with myeloma. For those prescribed carfilzomib (Kyprolis), one of three FDA-approved proteasome inhibitors, 18% experienced a cardiovascular adverse event (CVAE), which included hypertension, heart failure, heart attacks or arrhythmia. Even more alarming is that 8.2% of these patients experienced severe CVAEs.

Researchers compared patients on carfilzomib to those who were on  bortezomib (Velcade), another FDA-approved proteasome inhibitor, and found that in the latter group, only 3.8% of patients experienced CVAEs, and 2.3% were severe.

The mechanism of action behind carfilzomib that leads to cardiac events is not yet understood, said study author Adam J. Waxman, MD, a Hematology Oncology fellow in the Perelman School of Medicine at the University of Pennsylvania.

“I would not call these findings alarming, but rather informative,” Waxman said in an interview with Oncology Nursing News.

According to previous studies, about two-thirds of patients diagnosed with multiple myeloma also have cardiovascular disease, and about 70% experienced a cardiovascular event within the past 6 years. This is because cardiovascular disease and myeloma share some common risk factors, such as old age and obesity.

“Studying cardiovascular adverse events in patients with multiple myeloma is particularly complex because there is a high rate of comorbid cardiovascular disease, patients often receive multiple drugs at the same time and the symptoms of cardiovascular disease may overlap with the other symptoms of multiple myeloma,” Waxman said.

The most common CVAEs included hypertension (12.2%), heart failure (4.1%) arrhythmias (2.4%), and ischemic events (1.8%), where there is not enough blood flow to the heart, resulting in death of the muscle.

Patients prescribed carfilzomib should work with their health care team to spot early signs of cardiovascular toxicities. These can include high blood pressure, new onset of shortness of breath with exertion, or leg edema.

Waxman did note that CVAEs can be reversible or better prevented with appropriate cardiovascular therapies. And, since the majority of patients with myeloma will likely be prescribed carfilzomib at some point in their treatment, it is crucial that patients don’t panic at these findings, and still realize that the drug may be a viable treatment option.

“Whether the benefit outweighs the risk will always be a very personalized question to discuss between patients and their oncologists, especially in the context of other available options,” Waxman said. “However, an effective treatment for an incurable malignancy will always have an important benefit associated with it, though where in the course of treatment it should be used is an area of investigation.”

Start a discussion
You must log in to use this feature, please click here to login.
External Resources

MJH Associates
American Journal of Managed Care
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
OncNurse Resources

Continuing Education
Web Exclusives

About Us
Advisory Board
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2018
Intellisphere, LLC. All Rights Reserved.